I’m 25 years old and i was discharged from the navy 1 year ago. Since then i have been feeling extremely depressed and feel like i have no purpose in life. I have a fiancée who is waiting on me to get a career but i don’t feel capable of learning anything or attaining skills. My mind feels extremely slow, i can’t concentrate, can’t articulate, can’t figure out how to better myself, I almost feel mentally retarded. i have no thoughts. I was gonna go see a neuropsychologist but i’m trying to focus on treating the depression. I’m taking Wellbutrin which doesn’t seem to be working. i feel heartbroken because i really want to get better for my fiancée and for myself but don’t know how. what steps can i take?
A. You stated that you were taking a medication for depression and that it may not be working. There are several possible reasons for this, which may include: (1) the medication may not have had time to take full effect; (2) it’s not the right dose; (3) it’s not the right medication; or (4) an additional medication may be necessary. In addition, is there a physical health problem that is preventing the medication from functioning as intended? It is important that you inform your prescribing physician about the medication problem. Any feedback you can provide will help your doctor make the necessary adjustments.
I would recommend being evaluated by a neurologist, a psychiatrist and a therapist. Each might have important information that can help to determine what might be wrong. You don’t have to wait to see one before seeing the next. If you see more than one, inform each professional who evaluates you about the others involved in your treatment.
I would also encourage you to allow your fiancée to be part of your treatment. She most likely isn’t expecting you to “fix” this problem by yourself. You may feel that it’s your responsibility but she could be a great source of support for you. You shouldn’t have to face this problem alone. The more support you can gain from friends and family, the more efficient your recovery will be.
Here’s a link to the Veterans Association government mental health resource page. Another great resource is the Iraq and Afghanistan Veterans of America (IAVA). I would encourage you to review both of these resources. I hope you’re able to get the help that you desire. Please take care.
Last reviewed: By John M. Grohol, Psy.D. on 2 Aug 2011
Randle, K. (2011). Home From the Navy and Extremely Depressed. Psych Central. Retrieved on November 28, 2014, from http://psychcentral.com/ask-the-therapist/2011/08/02/home-from-the-navy-and-extremely-depressed/